MAUDE Adverse Event Report: STRYKER SPINE-US STEERABLE INSERTER SHAFT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US STEERABLE INSERTER SHAFT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 48930005
Medical Device Problem Codes Fracture (1260); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/22/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during insertion of a cage, the tritanium tl inserter jammed and the surgeon was unable to disengage the cage from the inserter.The cage was removed from the surgical site (still attached to the inserter) and it was then noted that the tritanium tl steerable inserter inner shaft was fractured.This report captures the fractured tritanium tl steerable inserter inner shaft.
 
Additional Manufacturer Narrative
Section b5 was updated to reflect tip disengagement observed upon inspection.Visual inspection was performed upon receipt of the steerable inserter with inner shaft engaged and no non conformances were observed, other than slight wear of the steerable inserter.A functional inspection was performed and found that when the back locking handle is rotated, the tip of the inner shaft does not rotate.The inner shaft main body was able to be removed from the steerable inserter.However, the tip remained engaged in the inserter- the inner shaft tip is disengaged from the main body.Functional testing of inserter revealed that the inserter tip rotated as intended.Black rotation wings made audible squeaking when rotated.Back locking knob also made audible squeaking when rotated.Both indicate that there is a lack of lubrication as device is less than 3 years old.Threading of associated cage had no non conformities as was able to engage with a test-sample steerable inserter with no issues.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.The tritanium surgical technique guide was reviewed: the joint of the tl steerable inserter inner shaft, black rotation wings and the locking knob interface must be lubricated prior to every use.Please see tl lubrication.Attach tritanium tl curved posterior lumbar cage to tl steerable inserter align the threaded distal tip of the inner shaft with the threaded hole on the selected cage.Secure the cage to the inserter by turning the back locking knob on the inserter clockwise until the implant is tightly connected and two clicks are heard.Ensure the inserter is properly connected to the implant and there are no voids between the inserter and implant.The back locking knob limits the amount of torque you can apply while screwing the inserter onto the implant to protect both the implant and inserter threads.Two clicks indicates the implant is securely assembled to the inserter.The back locking knob can and may be used at any point during the surgery to retighten the implant if necessary.Once fully locked, push on the implant to ensure it does not rotate.This will confirm the inserter is adequately locked.If the implant rotates, the inserter has not been sufficiently locked and the black rotation wings should be rotated further.Carefully insert the cage gently and progressively into the disc space using a mallet when necessary.If difficulty is encountered while inserting the cage, it most likely represents contralateral disc material which may be blocking passage of the implant, inadequate distraction, an undersized annulotomy or oversized cage.With the desired position achieved, detach the inserter from the implant by turning the back locking knob on the back of the inserter in a counterclockwise direction.If there is difficulty with unthreading the tl steerable inserter from the implant, first re-attach the tl steerable inserter driver to the inner shaft and unthread the inner shaft from the implant with this tool.Once disengaged, remove the inserter from the disc space ensuring the black rotation wings are in the unlocked position.The most likely cause of the reported event was unable to be determined.Potential causes may include excessive force applied during insertion or while steering the cage.Failure to loosen the black rotation wings before attempting to steer the cage may have also contributed to the event.
 
Event or Problem Description
It was reported that during insertion of a cage, the tritanium tl inserter jammed and the surgeon was unable to disengage the cage from the inserter.The cage was removed from the surgical site (still attached to the inserter) and it was then noted that the tritanium tl steerable inserter inner shaft was fractured.This report captures the tritanium tl steerable inserter inner shaft.Update: upon inspection of the device, the tip of the tritanium tl steerable inserter inner shaft was determined to be disengaged.

Brand Name
STEERABLE INSERTER SHAFT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
Manufacturer (Section G)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR   33610
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12277968
Report Number0009617544-2021-00131
Device Sequence Number20019086
Product Code LXH
UDI-Device Identifier07613327370133
UDI-Public07613327370133
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48930005
Device Catalogue Number48930005
Device Lot Number188082
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/28/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/22/2021
Supplement Date Received by Manufacturer11/07/2021
Initial Report FDA Received Date08/04/2021
Supplement Report FDA Received Date11/23/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/25/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown